Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Key West, FL

August 19, 2017

NWS Key West, FL issued this special weather statement at Aug 19, 2017, 8:38 PM EDT. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 8:38 PM EDT (00:38 UTC)
Expired
Aug 19, 2017, 9:15 PM EDT
In force
37 min
Issued by
NWS Key West, FL

The radar

The Key West radar (KBYX), 7 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:40 PM EDTMARINE TSTM WIND 521 Sw Key West, FLA MARINE THUNDERSTORM WIND GUST OF 52 MPH...OR 45 KNOTS FROM THE NORTH NORTHWEST WAS MEASURED BY THE RSOIS LOCATED AT WFO KEY WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2774 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2774 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS82 KKEY 200038
SPSKEY

Special Weather Statement
National Weather Service Key West FL
838 PM EDT SAT AUG 19 2017
 
FLZ078-200115-
Monroe Lower Keys FL-
838 PM EDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
915 PM EDT...

At 838 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm over Key West, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Key West, Fleming Key, Key Haven and Sunset Key. 

This includes US 1 between mile markers 0 and 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Key West.

&&

LAT...LON 2461 8173 2455 8173 2452 8182 2459 8182
TIME...MOT...LOC 0038Z 096DEG 14KT 2457 8178 

$$

KN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:54 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 19, 2:54 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Key West FL
254 PM EDT Sat Aug 19 2017

.DISCUSSION...
.CURRENTLY...
Under partly cloudy skies, temperatures are hovering around 90
degrees along the island chain. Meanwhile, local radars are
detecting isolated showers and an occasional lightning storm on
the nearshore and offshore waters south of the Florida Keys.
Surface wise, a weak ridge lies along the Sunshine State and the
adjacent coastal waters, while a tropical wave is located between
the Bahamas and Andros Island.

&&

.SHORT TERM...(Tonight through Tuesday night)
A tropical wave between Andros Island and the Bahamian chain will
migrate westward and across our region late tonight and Sunday
morning followed by a formidable low level easterly surge into
Monday. Given an increase in both moisture and low level
confluence, shower and thunderstorm activity will be on the
increase especially late tonight and into Sunday. Hence, well
above normal pops will be retained. Thereafter, a freshening and
deepening easterly flow on the southern periphery of an Atlantic
ridge axis to our north will result in middle of the road pops
on Monday. Another tropical wave will approach our area late
Monday night and pass through our region on Tuesday and Tuesday
night. Subsequently, above normal rain chances will be kept for
the first half of next week. Due to additional cloudiness and some
heavy downpours, high temperatures will average from the upper
80s to lower 90s with overnight lows from the mid 70s to the lower
80s.

&&

.LONG TERM...(Wednesday through Saturday)
With the western Atlantic ridge, weakening and sagging southward
from the Florida peninsula and into the Straits of Florida, a
slackening and a predominate southerly flow seems likely. With
plenty of moisture and the light to gentle winds, mesoscale
forcing in the form of wet cloud line genesis and boundaries
emanating off our large surrounding land masses will prompt middle
of the road pops. See no reason to stray from highs in the lower
90s with lows in the lower 80s.

&&

.MARINE...
Outside of showers, thunderstorms and outflow boundaries light to
gentle east winds will slowly increase tonight but especially
Sunday afternoon and night when a Small Craft Advisory/Exercise
Caution headline will likely be needed for most Keys coastal
waters.

&&

.AVIATION...
.Cloud lines along the Florida Keys warranted an initial vicinity
shower mention for Key West, otherwise VFR is expected to prevail
through the evening. Increasing chances for showers and
thunderstorms overnight into early Sunday have resulted in elevated
vicinity shower and eventual thunder for both Marathon and Key West
from roughly midnight through 18Z Sunday. As timing becomes more
defined, some temporary IFR visibilities in showers and
thunderstorms may be introduced. Surface winds for the remainder of
the day will be mainly northeast 5 to 10 knots, eventually becoming
east early Sunday and increasing closer to 10 knots. AVIATION...

&&

.CLIMATE...
In 1929, the daily record low temperature of 72F was last
recorded in Key West. Temperature records have been kept since
1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West 81 89 85 90 / 50 70 30 40
Marathon 81 92 85 93 / 50 70 30 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...APA
Aviation/Nowcasts....Rizzo
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 19, 5:39 AM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
539 AM EDT Sat Aug 19 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-201000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
539 AM EDT Sat Aug 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will impact the Florida Keys,
as well as nearshore and offshore waters surrounding the island
chain today and tonight. The primary thunderstorm hazards are wind
gusts near 40 mph and cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters adjacent to the island
chain Sunday. The primary thunderstorm hazards will be wind gusts
near 40 mph, locally heavy rainfall, and cloud to surface
lightning strikes.

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain Sunday night through Friday. The primary thunderstorm hazard
will be cloud to surface lightning strikes.

A Small Craft Advisory may be required for the coastal waters of
the Florida Straits Sunday night. A Small Craft Advisory may be
required for all Keys coastal waters Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

In the hours before

Special weather statement, Aug 19, 8:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
838 PM EDT SAT AUG 19 2017

FLZ078-200115-
Monroe Lower Keys FL-
838 PM EDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
915 PM EDT...

At 838 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm over Key West, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Key West, Fleming Key, Key Haven and Sunset Key.

This includes US 1 between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Key West.

&&

LAT...LON 2461 8173 2455 8173 2452 8182 2459 8182
TIME...MOT...LOC 0038Z 096DEG 14KT 2457 8178

KN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:34 PM EDTSpecial Marine WarningKEY56 min
Aug 19, 9:01 PM EDTSpecial Marine WarningKEY59 min
Aug 20, 4:32 PM EDTSmall Craft AdvisoryKEY18 hr
Aug 20, 6:33 PM EDTSpecial Marine WarningKEY27 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.